Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 191, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 1998, 2:40 PM EDT for Alleghany County, Surry County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 1998, 2:40 PM EDT (18:40 UTC)
- Expired
- Jun 11, 1998, 3:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, NC, Surry County, NC
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
507 WUUS01 KRNK 111839 RRA SVRRNK NCC005-171-111930- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT THU JUN 11 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA. SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 330 PM EDT. * AT 238 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES WEST SOUTHWEST OF MT AIRY OR 2 MILES SOUTHWEST OF ROARING GAP MOVING EAST AT 25 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... MOUNTAIN PARK AROUND 300 PM EDT.. FAIRVIEW AROUND 315 PM EDT.. DOBSON AROUND 320 PM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/MG/SJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:10 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 11, 2:10 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT THU JUN 11 1998 SHWR/TS HVG HRD TIME MOVG INTO STBL AIR NE OF WRM FNT. ETA CONTS TO PROG GOOD UVVS WITH S/W PUSHING THRU THIS EVE. MOST OF ENERGY SHUD RMN N OF OUR AREA BUT FEEL CONTD CHC POPS ARE GOOD. WRMFNT TAKEN NE OF AREA AND CLD FNT APCHS LATE FRI. GOOD DE-STABILIZING TMWR ONCE WE GET INTO WRM SECTOR, AND APCH OF FNTL SYS FRI EVE SHUD PRODUCE SCTD ACTIVITY. ROA 62/85/66/88 4243 BCB 58/81/63/85 3232 DAN 64/87/68/90 3223 LYH 58/84/64/87 3342 LWB 56/81/60/86 4253 BLF 58/82/61/83 3253 MG
In the hours before
Special weather statement, Jun 11, 11:34 AM EDT, 3 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-120000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1134 AM EDT THU JUN 11 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST VIRGINIA... NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA THIS AFTERNOON AND EVENING... THUNDERSTORMS MOVING SOUTHEAST FROM THE LOWER OHIO VALLEY ARE EXPECTED TO MOVE INTO THE MOUNTAINS OF VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AND MID AFTERNOON HOURS. THE STORMS WILL AFFECT THE PIEDMONTS OF VIRGINIA AND NORTH CAROLINA LATE THIS AFTERNOON AND EVENING. CONDITIONS ARE FAVORABLE FOR STRONG... HEAVY RAIN PRODUCING THUNDERSTORMS ... AND A FEW COULD REACH SEVERE LEVELS. THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM STRAIGHT LINE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR POSSIBLE WARNINGS ON THIS DEVELOPING SITUATION. GILLEN
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.